Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 78, NWS Norman, OK

August 6, 2017Comanche County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 6, 2017, 11:02 PM CDT for Comanche County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2017, 11:02 PM CDT (04:02 UTC)
Expired
Aug 7, 2017, 2:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Comanche County, OK

The radar

The Altus AFB radar (KFDR), 59 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 12:00 AM CDTFLASH FLOODLawton, OKFLASH FLOODING RESULTED IN AT LEAST TWO STRANDED VEHICLES DUE TO HIGH WATER AND BARRIERS WERE PLACED ON 4 ROADS IN THE CITY OF LAWTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1615 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

432 
WGUS54 KOUN 070402
FFWOUN
OKC031-070700-
/O.NEW.KOUN.FF.W.0078.170807T0402Z-170807T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1102 PM CDT SUN AUG 6 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Central Comanche County in southwestern Oklahoma...

* Until 200 AM CDT
  
* At 1102 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Lawton and southeastern Fort Sill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3466 9835 3452 9831 3451 9842 3456 9845
      3463 9848 3466 9843

$$

BRB
2 follow-up statements
308 
WGUS74 KOUN 070424
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
1124 PM CDT SUN AUG 6 2017

OKC031-070700-
/O.CON.KOUN.FF.W.0078.000000T0000Z-170807T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comanche OK-
1124 PM CDT SUN AUG 6 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
CENTRAL COMANCHE COUNTY...

At 1121 PM CDT, trained weather spotters reported three inches of 
rainfall in Lawton from slow moving thunderstorms. Flash flooding is 
occurring in Lawton. There has been at least one report of a vehicle 
stranded in high water in the city of Lawton. 

Some locations that will experience flooding include...
Lawton and southeastern Fort Sill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots. Be especially 
cautious at night when it is harder to recognize the dangers of 
flooding.

&&

LAT...LON 3466 9835 3452 9831 3451 9842 3456 9845
      3463 9848 3466 9843

$$

BRB
293 
WGUS74 KOUN 070539
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
1239 AM CDT MON AUG 7 2017

OKC031-070548-
/O.CAN.KOUN.FF.W.0078.000000T0000Z-170807T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comanche OK-
1239 AM CDT MON AUG 7 2017

...THE FLASH FLOOD WARNING FOR CENTRAL COMANCHE COUNTY IS
CANCELLED...

The heavy rain has ended. Significant flooding is no longer 
expected, although runoff from earlier heavy rainfall may still be 
ongoing and could cause minor flooding. Please continue to heed any 
remaining road closures.

LAT...LON 3466 9835 3452 9831 3451 9842 3456 9845
      3463 9848 3466 9843

$$

BRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 9:33 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 6, 9:33 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Norman OK
933 PM CDT Sun Aug 6 2017

.DISCUSSION...
Weak flow aloft has resulted in very slow movement of storms this
evening, with the resulting risk of flooding. It is unclear
exactly how the overnight convection will evolve, with very little
in the way of clear features over our forecast area...other than
the current storms themselves, of course. Have made some minor
adjustments to...hopefully...refine the PoPs/QPF/weather and
temperatures overnight.

CmS
&&

.PREV DISCUSSION... /issued 635 PM CDT Sun Aug 6 2017/

DISCUSSION...
The 00Z aviation discussion follows....

AVIATION...
There is a lot of uncertainty regarding convective development
this evening and overnight, since the fate of storm development in
our forecast area will be partially dependent on what happens with
the large storm cluster from NW/KSJT to W/KFTW...and how much lift
the weak cold front (across central/southern Oklahoma) can
generate. TSRA were already mentioned in the TAFs for KLAW and
KSPS for this evening, and that seems reasonable, and likely
enough to keep, but storms are by no means definite at either
site. Models and recent history suggest that low clouds, mostly
with bases from 1,000 to 2,000 ft, but sometimes lower, will form
overnight, and will persist through at least mid-morning, if not
early afternoon on Monday. Winds are expected to be mainly from
the northeast at 10 to 15 kt, except, of course, in/near
thunderstorms.

CmS

PREV DISCUSSION... /issued 234 PM CDT Sun Aug 6 2017/

DISCUSSION...
Large complex of storms moved through overnight and this morning,
overturning much of the airmass across the area. There looks to be
some recovery going on across parts of central and southern
Oklahoma into north Texas this afternoon to the south of advancing
surface front. Could see scattered convection develop later this
afternoon along and south of this boundary across southern
Oklahoma. This activity would then shift south into north Texas
overnight. Some heavy rainfall is possible, but anticipate more
widespread potentially flooding rain to be south of the area. Do
not anticipate a flood watch at this time.

Rain chances linger across the south Monday, but a majority of
the area may remain dry Monday and Tuesday before another active
period commences Tue night/Wed and continues into next weekend.
This should keep temperatures in check through much of the
upcoming week with 80s being the rule for highs with most of the
90s confined to western north Texas. Flood watches may be
necessary by later in the week if what the models show comes to
fruition.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  83  68  84 /  20  10  10  20
Hobart OK         70  84  69  86 /  40  20  10  20
Wichita Falls TX  73  85  71  87 /  60  30  20  30
Gage OK           65  80  64  83 /  20  10  10  20
Ponca City OK     66  82  66  82 /   0   0   0  10
Durant OK         72  84  71  85 /  80  40  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/03
Hazardous weather outlook, Aug 6, 12:11 PM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1211 PM CDT Sun Aug 6 2017

OKZ004>048-050>052-TXZ083>090-071015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1211 PM CDT Sun Aug 6 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms this afternoon
and evening. The risk area is generally along and south of an
Altus to Ardmore and Durant line.

A nearly stationary outflow boundary, combined with strong
afternoon heating should result in scattered showers and
thunderstorms. Moderate instability will result in a few strong to
severe storms, mainly between 3 pm and 9 pm. Damaging wind gusts
to 70 mph and some hail will be possible with the stronger storms.

Heavy Rain/Flooding...
Thunderstorms could produce heavy rainfall this afternoon and
tonight, resulting in localized flooding. The most likely
locations to experience heavy rain and flooding are portions of
southern Oklahoma and north Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms chances will continue through next Saturday across
parts of Oklahoma and north Texas. A few strong to severe
thunderstorms with damaging winds will be possible at times, but
widespread or significant severe weather is not expected.

.Heavy Rain/Flooding...
Thunderstorms may produce locally heavy rainfall across the area
anytime Monday through next Saturday. Several inches of rainfall
may occur across parts of Oklahoma and north Texas through the
middle of next week. The heavy rainfall may result in flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 6, 9:18 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CDT SUN AUG 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     3 NNE LONE GROVE        34.22N 97.25W
08/06/2017  M69 MPH          CARTER             OK   MESONET

            ARDMORE SITE.

&&
Special weather statement, Aug 6, 9:34 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
934 PM CDT SUN AUG 6 2017

OKZ044-045-TXZ090-070315-
Cotton OK-Jefferson OK-Clay TX-
934 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
northwestern Jefferson and north central Clay Counties Until 1015 PM
CDT...

AT 932 PM CDT, a strong thunderstorm was located near Temple, moving
southwest at 10 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Temple, Byers, Hastings, southwestern Waurika Lake and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3423 9845 3436 9818 3432 9813 3429 9814
      3429 9809 3424 9803 3403 9823
TIME...MOT...LOC 0232Z 47DEG 7KT 3426 9818

03
Special weather statement, Aug 6, 9:37 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
937 PM CDT SUN AUG 6 2017

TXZ088-089-070330-
Archer TX-Baylor TX-
937 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Archer and southern
Baylor Counties Until 1030 PM CDT...

AT 934 PM CDT, a strong thunderstorm was located 7 miles southeast of
Seymour, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Megargel, Westover and Bomarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3340 9931 3347 9947 3361 9947 3346 9873
      3340 9876
TIME...MOT...LOC 0234Z 294DEG 22KT 3350 9920

03
Local storm report, Aug 6, 10:03 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1003 PM CDT SUN AUG 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     FLASH FLOOD      DURANT                  34.00N 96.39W
08/06/2017                   BRYAN              OK   LAW ENFORCEMENT

            STREETS CLOSED IN TOWN DUE TO FLOODING.

&&

JP
Special weather statement, Aug 6, 10:29 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1029 PM CDT SUN AUG 6 2017

OKZ038-070400-
Comanche OK-
1029 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Comanche County Until
1100 PM CDT...

AT 1026 PM CDT, a strong thunderstorm was located over northeastern
Lawton, moving northeast at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Very heavy rain and minor flooding in areas of poor drainage...

Locations impacted include...
Lawton, Geronimo and eastern Fort Sill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3456 9856 3465 9862 3475 9842 3462 9823
      3446 9825 3447 9829 3445 9830 3445 9850
      3443 9851 3443 9854
TIME...MOT...LOC 0326Z 226DEG 4KT 3460 9840

BRB
Local storm report, Aug 6, 10:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1054 PM CDT SUN AUG 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLOOD            FREDERICK               34.39N 99.01W
08/06/2017                   TILLMAN            OK   PUBLIC

            RECEIVED VIA TWITTER

&&

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:24 PM CDTSevere Thunderstorm WarningOUNTillman51 min
Aug 6, 7:30 PM CDTSpecial Weather StatementOUNMurray30 min
Aug 6, 8:00 PM CDTAreal Flood AdvisoryOUNTillman3 hr
Aug 6, 8:02 PM CDTSpecial Weather StatementOUNStephens58 min
Aug 6, 8:08 PM CDTSevere Thunderstorm WarningOUNTillman52 min
Aug 6, 8:29 PM CDTAreal Flood AdvisoryOUNCarter, Jefferson, Johnston, Marshall, Murray, Stephens3 hr
Aug 6, 8:37 PM CDTFlash Flood WarningOUNTillman3 hr
Aug 6, 8:40 PM CDTSpecial Weather StatementOUNBryan, Carter, Marshall35 min
Aug 6, 8:44 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens29 min
Aug 6, 8:54 PM CDTSpecial Weather StatementOUNCotton, Tillman36 min
Aug 6, 9:19 PM CDTSevere Thunderstorm WarningOUNCarter27 min
Aug 6, 9:22 PM CDTAreal Flood AdvisoryOUNAtoka, Bryan, Johnston, Marshall3 hr
Aug 6, 9:24 PM CDTAreal Flood AdvisoryOUNCotton3 hr
Aug 6, 9:31 PM CDTFlash Flood WarningOUNBryan3 hr
Aug 6, 9:34 PM CDTSpecial Weather StatementOUNCotton41 min
Aug 6, 9:51 PM CDTFlash Flood WarningOUNCotton3 hr
Aug 6, 9:52 PM CDTAreal Flood AdvisoryOUNCarter, Love, Marshall3 hr
Aug 6, 10:04 PM CDTFlash Flood WarningOUNBryan, Carter, Marshall3 hr
Aug 6, 10:29 PM CDTSpecial Weather StatementOUNComanche31 min
Aug 6, 10:39 PM CDTAreal Flood AdvisoryOUNComanche3 hr
Aug 6, 11:33 PM CDTAreal Flood AdvisoryOUNJefferson3 hr
Aug 7, 12:15 AM CDTAreal Flood AdvisoryOUNBryan2 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.